A 70‐year‐old man presented to the emergency department with a recent 15‐pound weight loss over 2 months and hearing loss in this right ear. Medical history was significant for hypertension and coronary artery disease. Medications included aspirin, simvastatin, lisinopril, and hydralazine (100 mg twice daily). Initial evaluation was notable for bilateral episcleritis, acute renal failure, anemia, and elevated erythrocyte sedimentation rate. A few hours after his admission, he suddenly became hypoxic. A chest radiograph showed new bilateral diffuse ground‐glass opacification. Bronchoscopy revealed diffuse alveolar hemorrhage. He was started on pulse‐dose solume‐drol at 1 g daily for 5 days and daily plasma exchange and was given 1 infusion of cyclophosphamide. Serologies for perinuclear antineutrophil cytoplasmic antibodies (p‐ANCAs), antimyeloperoxidase antibodies, antihistone antibodies, anti‐Sjögren's syndrome antibodies, and antielastase antibodies were positive. Kidney biopsy revealed pauci‐immune crescentic glomerulonephritis consistent with hydralazine‐induced microscopic polyangiitis. The patient completed 7 days of plasmapheresis. He was switched to prednisone at a dose of 60 mg daily and was initiated on oral cyclophosphamide with a marked recovery in respiratory function.
Antineutrophil cytoplasmic antibodies (ANCA) have been associated with small‐vessel vasculitis, including Wegener's granulomatosis, microscopic polyangiitis, and Churg Strauss syndrome. The exact triggers for ANCA‐positive vasculitis remain unclear. Few case reports of drug‐induced vasculitis, particularly pro‐pylthiouracil and hydralazine, have been reported in the literature. The incidence of hydralazine‐induced vasculitis is dose dependent. It is reported at 5.4% in patients on 100 mg a day of hydralazine versus 10.4% with 200 mg daily dosing for more than 3 years. The mean dose of hydralazine associated with vasculitis is 142 mg. The mean age of patients manifesting with hydralazine‐induced vasculitis is 64 years, with mean duration of exposure being 4.7 years. Hydralazine‐induced ANCA‐positive vasculitis differs from hydralazine‐induced lupus erythematosus. The latter has a benign course with resolution of symptoms on discontinuation of the drug. The former has a much more aggressive course, with a small‐vessel vasculitis affecting the kidneys, skin, and lungs.
Discontinuation of the offending drug as well as prompt initiation of immunosuppressive therapy should be considered because of the potential for life‐threatening renal and pulmonary complications.
R. Yahoui ‐ Cooper University Hospital, resident; M. Sabbah ‐ Cooper University Hospital, resident; J. P. Elkhoury ‐ Cooper University Hospital, resident.
To cite this abstract:Yachoui R, Sabbah M, Elkoury J. Hydralazine‐Induced Anca‐Associated Microscopic Polyangiitis. Abstract published at Hospital Medicine 2011, May 10-13, Dallas, Texas. Abstract 434. Journal of Hospital Medicine. 2011; 6 (suppl 2). https://www.shmabstracts.com/abstract/hydralazineinduced-ancaassociated-microscopic-polyangiitis/. Accessed September 17, 2019.